Taking iron supplements can reduce fatigue by fifty percent in women who are low in iron but not anaemic. The symptoms of iron deficiency may include fatigue, dizziness, pallor, hair loss, irritability, brittle or grooved nails and weakness. Regular intake of iron supplements for twelve weeks could lower tiredness by half.
Researchers at the University of Lausanne, Switzerland, conducted a randomized controlled test involving nearly two hundred menstruating women, aged between eighteen and fifty. All the study participants were iron deficient, non anaemic, with unexplained fatigue and ferritin levels below fifty g/L. Ferritin is a protein, storing iron and controlling its releasing into the body.
The test was double-blinded, therefore neither the participants nor the health care providers knew which group was given the supplement or placebo. The study findings showed that iron supplementation used for twelve weeks reduced tiredness by almost fifty percent, with a significant difference of nineteen percent compared to placebo group.
After six weeks of iron supplementation, the positive effects on haemoglobin, ferritin and other blood levels were apparent. But, researchers indicate iron did not affect anxiety or depression scores or quality of life pointers, such as physical and psychological performance. The study was published in the Canadian Medical Association Journal.
Study co-author Dr Bernard Favrat, explained that they found that iron supplementation for twelve weeks decreased fatigue by almost fifty percent from baseline, a significant difference of nineteen percent compared with placebo, in menstruating iron-deficient nonanaemic women with unexplained fatigue. Iron deficiency may be an under-recognized cause of fatigue in women of child-bearing age.
If fatigue is not due to secondary causes, the identification of iron deficiency as a potential cause may prevent inappropriate attribution of symptoms to emotional causes or life stressors, thereby reducing the unnecessary use of health care resources, including inappropriate pharmacologic treatments, concluded Dr Favrat.